Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 534, NWS Midland/Odessa, TX

September 26, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 26, 2007, 1:09 PM MDT for Eddy County, New Mexico. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2007, 1:09 PM MDT (19:09 UTC)
Expired
Sep 26, 2007, 2:15 PM MDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 149 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 1:28 PM MDTHAIL 1.7522 Nw Carlsbad, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 261911
SVRMAF
NMC015-262015-
/O.NEW.KMAF.SV.W.0534.070926T1909Z-070926T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM MDT WED SEP 26 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 215 PM MDT

* AT 106 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3   
  MILES NORTHWEST OF HOPE...OR 21 MILES WEST OF ARTESIA...  MOVING 
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOPE...
  HIGHWAY 82 NEAR HOPE

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3289 10445 3252 10437 3249 10482 3291 10480
TIME...MOT...LOC 1909Z 264DEG 20KT 3281 10477

$$
1 follow-up statement
000 
WWUS54 KMAF 261949
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT WED SEP 26 2007

NMC015-262015-
/O.CON.KMAF.SV.W.0534.000000T0000Z-070926T2015Z/
EDDY NM-
149 PM MDT WED SEP 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR WEST CENTRAL EDDY COUNTY...

AT 144 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF HOPE...OR ABOUT 13 MILES SOUTHWEST OF
ARTESIA...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
NORTHWESTERN AND NORTH CENTRAL EDDY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3289 10445 3252 10437 3249 10482 3291 10480
TIME...MOT...LOC 1949Z 264DEG 20KT 3277 10460

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:15 AM MDT, 9 hours 54 minutes earlier.

Area forecast discussion, Sep 26, 3:15 AM MDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT WED SEP 26 2007

.DISCUSSION...
ZONAL FLOW ALOFT PERSISTS ACROSS THE FORECAST AREA EARLY THIS
MORNING ON THE NORTHERN FRINGE OF AN UPPER LEVEL RIDGE OF HIGH
PRESSURE LOCATED ACROSS MEXICO AND SOUTH CENTRAL TEXAS. WATER
VAPOR IMAGERY SHOWS A CONTINUED MID LEVEL MOIST FETCH ACROSS THE
REGION WITHIN THIS FLOW PATTERN. A SHORTWAVE TROUGH IS EVIDENT
JUST WEST OF THE TEXAS/MEXICO BORDER AS CONVECTION HAS DEVELOPED
ACROSS EASTERN CHIHUAHUA MEXICO...ABOUT 50 MILES OR SO WEST OF
CANDELARIA. AT THE SURFACE...A WEAK COLD FRONT STRETCHES FROM THE
GUADALUPE MOUNTAINS TO THE PERMIAN BASIN.

THE ZONAL FLOW PATTERN WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH EARLY THIS EVENING...AND EMBEDDED
WEAK SHORTWAVE TROUGHS WITHIN THIS FLOW WILL CONTINUE TO TRANSLATE
OVER THE REGION. SURFACE FLOW SHOULD BEGIN TO VEER TO THE SOUTHEAST
TODAY AS THE SURFACE RIDGE OF HIGH PRESSURE THAT IS LOCATED ACROSS
KANSAS AND NORTHERN OKLAHOMA EARLY THIS MORNING SHIFTS EASTWARD TO
MISSOURI...AND A SURFACE TROUGH OF LOW PRESSURE DEVELOPS ACROSS FAR
WEST TEXAS AND CENTRAL AND SOUTHERN NEW MEXICO. EXPECT SURFACE
TEMPERATURES TO WARM INTO THE MID 80S TO LOWER 90S ACROSS THE REGION
THIS AFTERNOON...AND COMBINED WITH SURFACE DEWPOINTS IN THE MID 50S
TO LOWER 60S...THE ATMOSPHERE SHOULD BECOME RATHER UNSTABLE BY LATE
IN THE AFTERNOON. AT THIS POINT IT LOOKS LIKE THE BEST INSTABILITY
WILL STRETCH ALONG AN AXIS FROM THE UPPER TRANS PECOS/WESTERN
PERMIAN BASIN TO THE WESTERN SOUTH PLAINS OF WEST TEXAS. ALSO...0 TO
6 KM BULK SHEAR IS FORECAST TO INCREASE TO AROUND 40 KNOTS ACROSS
THESE LOCATIONS. MID LEVEL LAPSE RATES ALSO LOOK BETTER...AROUND 6.5
TO 7 C/KM ACROSS SOUTHEASTERN NEW MEXICO. THUS...HAVE OPTED TO
INCLUDE SEVERE MENTION ACROSS THE PLAINS OF SOUTHEAST NEW
MEXICO...THE TRANS PECOS...AND THE WESTERN/CENTRAL BASIN THROUGH
LATE THIS AFTERNOON/EARLY THIS EVENING. LARGE HAIL AND DAMAGING
WINDS SHOULD BE THE PRIMARY SEVERE HAZARDS.

CONVECTION SHOULD CONTINUE THROUGH THE EVENING...POSSIBLY EVEN INTO
THE LATE NIGHT HOURS TONIGHT AS MODELS DEPICT CONTINUED SHORTWAVES
EMBEDDING WITHIN THE VEERING NORTHWEST FLOW ALOFT AND A POSSIBLE
MCS. WILL KEEP POPS IN THE CHANCE CATEGORY TONIGHT. ONLY MINOR
CHANGES WERE MADE TO LOW TEMPS...WINDS...AND DEWPOINTS.

AFTER UPPER TROUGH PASSES INTO THE MISSISSIPPI VALLEY THURSDAY...
THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD BACK INTO THE AREA FROM
THE WEST. HIGH PRESSURE WILL REIGN UNTIL SATURDAY WHEN THE NEXT
UPPER TROUGH MOVES OVER THE INTER MOUNTAINS WEST. BY SUNDAY THIS
TROUGH WILL HAVE PASSED OVER THE NORTHERN PLAINS SHEARING THE TOP
OFF THE RIDGE. A SECOND UPPER TROUGH TAKING A DEEPER TRACK WILL
BRING SOUTHWEST FLOW ALOFT TO THE REGION AND ALLOW A NUMBER OF
WEAK DISTURBANCES TO MOVE ACROSS THE CWA MONDAY AND TUESDAY.

THE WEAK FRONT THAT ENTERED THE AREA TUESDAY HAD LITTLE COOLING
EFFECT AS TEMPERATURES THROUGH THE WEEKEND WILL BE SIMILAR TO THE
REST OF SEPTEMBER... WHICH MEANS UNUSUALLY WARM.  HOWEVER AS THE
RIDGE BREAKS DOWN NEXT WEEK... SLIGHTLY COOLER TEMPERATURES CAN BE
EXPECTED.

ON FRIDAY A LEESIDE TROUGH WILL DEEPEN TIGHTENING UP THE PRESSURE
GRADIENT ACROSS THE AREA.  LOOK FOR SOUTHERLY WIND TO INCREASE AND
BECOME GUSTY DURING THE AFTERNOON.

AS FAR AS PRECIPITATION WILL CARRY A SLIGHT CHANCE WEST THURSDAY
AS UPSLOPE FLOW AND DAYTIME HEATING SHOULD BE ENOUGH TO GENERATE
SOME STORMS OVER THE HIGHER ELEVATIONS.  MODEL QPF INDICATES THAT
PRECIP MAY SPREAD ACROSS THE PLAINS INTO PERMIAN BASIN DURING THE
EVENING.  WITH DEVELOPMENT OF A SURFACE TROUGH ON FRIDAY EXPECT TO
HAVE MORE STORMS GENERALLY WEST OF THE PECOS.  NEXT DECENT SHOT AT
RAIN WILL BE MONDAY AS SHORTWAVES TRACK ACROSS IN SOUTHWEST FLOW...
HAVE ADDED SLIGHT CHANCE WEST.

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  64  87  64  /  30  30   0  10
CARLSBAD NM                87  63  90  61  /  30  30  20  20
DRYDEN TX                  92  68  90  67  /  20  30  10  10
FORT STOCKTON TX           90  67  91  65  /  30  30  10  10
GUADALUPE PASS TX          83  62  82  62  /  30  30  20  10
HOBBS NM                   87  63  88  65  /  30  30  10  10
MARFA TX                   83  56  82  54  /  40  30  20  10
MIDLAND INTL AIRPORT TX    87  65  89  64  /  30  30  10  10
ODESSA TX                  87  66  89  65  /  30  30  10  10
WINK TX                    94  68  96  68  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/72
Hazardous weather outlook, Sep 26, 1:02 PM MDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED SEP 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
202 PM CDT WED SEP 26 2007 /102 PM MDT WED SEP 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE
WEATHER THIS AFTERNOON WILL BE OVER SOUTHEAST NEW MEXICO AND THE
WESTERN PERMIAN BASIN EXTENDING ACROSS THE UPPER TRAN PECOS INTO
THE DAVIS MOUNTAINS AREA. HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ALTHOUGH THE STORMS ARE NOT EXPECTED
TO BE AS STRONG...SOME OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
OVER AREAS WEST OF THE PECOS RIVER THURSDAY. SOME OF THE
THUNDERSTORMS MAY BECOME MARGINALLY SEVERE WITH STRONG WINDS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 26, 12:30 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED SEP 26 2007

NMZ028-261930-
EDDY COUNTY PLAINS-
1230 PM MDT WED SEP 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF HOPE AT 1230 PM
MDT...MOVING SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

STRONG GUSTY WINDS...HAIL... HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:18 PM MDTSevere Thunderstorm WarningMAFEddy57 min
Sep 26, 3:08 PM MDTSevere Thunderstorm WarningMAFEddy67 min
Sep 26, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.